Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 236, NWS Topeka, KS

September 13, 2016Lyon County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 13, 2016, 2:18 AM CDT for Lyon County, Morris County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2016, 2:18 AM CDT (07:18 UTC)
Expired
Sep 13, 2016, 2:45 AM CDT
In force
27 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lyon County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 49 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 7.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

000 
WUUS53 KTOP 130718
SVRTOP
KSC111-127-130745-
/O.NEW.KTOP.SV.W.0236.160913T0718Z-160913T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
218 AM CDT TUE SEP 13 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN LYON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 245 AM CDT

* AT 218 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES WEST OF
  DUNLAP...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  COUNCIL GROVE...AMERICUS...BUSHONG AND DUNLAP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3851 9635 3852 9635 3852 9649 3865 9650
      3873 9619 3849 9621
TIME...MOT...LOC 0718Z 263DEG 16KT 3858 9644 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
488 
WWUS53 KTOP 130728
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
228 AM CDT TUE SEP 13 2016

KSC111-127-130745-
/O.CON.KTOP.SV.W.0236.000000T0000Z-160913T0745Z/
MORRIS-LYON-
228 AM CDT TUE SEP 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR SOUTHEASTERN MORRIS AND NORTHWESTERN LYON COUNTIES...

AT 227 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
DUNLAP...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
AMERICUS...BUSHONG AND DUNLAP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3851 9635 3852 9635 3853 9645 3864 9645
      3870 9619 3849 9621
TIME...MOT...LOC 0727Z 263DEG 15KT 3858 9641 

HAIL...1.00IN
WIND...60MPH
 
$$
589 
WWUS53 KTOP 130736
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
236 AM CDT TUE SEP 13 2016

KSC111-127-130745-
/O.EXP.KTOP.SV.W.0236.000000T0000Z-160913T0745Z/
MORRIS-LYON-
236 AM CDT TUE SEP 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORRIS AND
NORTHWESTERN LYON COUNTIES WILL EXPIRE AT 245 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3851 9635 3852 9635 3853 9645 3864 9645
      3870 9619 3849 9621
TIME...MOT...LOC 0730Z 263DEG 16KT 3858 9641 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 11:49 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 12, 11:49 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1149 PM CDT MON SEP 12 2016

.SHORT TERM...(This Evening through Tuesday)
Issued at 321 PM CDT MON SEP 12 2016

An upper trough across the western US was amplifying this afternoon
as it slowly digs southward into the desert southwest. A lead upper
level trough embedded within the northern branch of the upper jet
was moving east across the northern highs plains. A surface cold
front extended from northwest IA, southwest across eastern NE into
western KS. This afternoon, showers and thunderstorms will develop
along the surface front across west central KS and south central NE.
These storms will move into north central KS between 5 PM and 7 PM.
Late this afternoon MLCAPE values will be near 2000 J/KG along with
0-6 KM effective shear near 30 KTS, thus a few storms could be
strong or severe. The primary hazard will be isolated damaging wind
gusts and larger than quarter size hail. The MLCAPE will decrease
under 1000 J/KG by 03Z thus the threat for any strong storms will
diminish through he mid evening hours.

The best rain chances Tonight will be across the western and
northern counties of the CWA, north of the slow moving front. Any
minor H5 troughs that eject northeast around the upper low across
the southwest US will lift northeast across western KS into NE, thus
there may not be enough ascent for widespread showers and
thunderstorms across the CWA.

Tuesday, the front will slowly drift southeast across northeast and
north central KS during the morning hours. Most numerical models
forecast the front to be located along I-35 during the late
afternoon hours. A stronger EML will overspread the warm sector
across the southeast counties during the afternoon hours, which will
increase the CAP. The front may provide enough surface convergence
for late afternoon thunderstorms to develop along the front, most
likely southeast of a LWC to TOP to EMP line. Ahead of the front the
atmosphere will destabilize with MLCAPEs increasing to 2,000 to
3,000 J/KG and 0-6 KM effective shear of 30 KTS across the southeast
counties of the CWA. Therefore, if storms do develop along the front
in the late afternoon hours they could be strong to severe with
isolated damaging wind gusts and perhaps large hail with any
organized updraft with mid-level rotation.  There may be enough
ascent from isentropic lift north of the boundary combine with any
weak H5 troughs that lift northeast across the plains for scattered
showers and thunderstorms to develop north of the boundary across
the reminder of the CWA during the morning and afternoon hours.
Highs will range from the mid 80s across the southeast counties,
which will be in the warm sector to mid 60s across north central KS
well northwest of the front.

.LONG TERM...(Tuesday Night through Monday)
Issued at 321 PM CDT MON SEP 12 2016

A mid-level trough will be advancing eastward toward the Great
Lakes region Tuesday night, which will help to push the surface
cold front just east of the CWA during the early evening hours.
There will be enough moisture and lift behind the front to support
scattered showers and thunderstorms across the area Tuesday night,
with some additional forcing from a weak embedded shortwave that
will be tracking over the area. Surface high pressure will sink
into the central U.S. behind the exiting front on Wednesday, which
should help to keep conditions predominantly dry but with the
potential for some isolated precipitation. By Wednesday, a broad
mid-level trough will be stretched across the western U.S., and
models show this trough shifting eastward toward the central U.S.
Thursday through Friday. This advancing trough will help to push
the surface high pressure east of the area and shift surface low
pressure into the High Plains region by Thursday. This pattern
will result in southerly winds advecting an abundance of moisture
into the region. The quickly advancing trough will push this low
pressure and associated cold front through the CWA Friday and
Friday night. As a result, have increasing PoPs by late Wednesday
night with likely PoPs Thursday/Thursday night and into Friday.
Conditions will dry out from northwest to southeast with the
frontal passage and expect dry conditions through the weekend as
surface high pressure overspreads the area. Despite the two
frontal passages this week, do not expect much change in
temperatures with highs in the 70s to near 80 degrees.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1146 PM CDT Mon Sep 12 2016

Timing of convection will be primary issue for TAF cycle, with
some potential MVFR cigs toward Tuesday. At this time have held
off on VCTS until later in the morning as well, with no certain
time for a storm to hit the terminals and a lingering boundary
through the day will keep VC at this time and update as
necessary.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Hennecke
AVIATION...67
Hazardous weather outlook, Sep 12, 8:47 PM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
847 PM CDT MON SEP 12 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-140200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
847 PM CDT MON SEP 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THERE IS A RISK FOR STRONG TO SEVERE STORMS ACROSS NORTH CENTRAL
AND NORTHEAST KANSAS THIS EVENING...MAINLY FOR AREAS ALONG AND
NORTH OF A LINE FROM ABILENE TO SENECA. THE MAIN CONCERN WITH
THESE STORMS WILL BE WIND GUSTS AROUND 60 MPH AND HAIL AROUND ONE
INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Sep 12, 11:21 PM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1121 PM CDT MON SEP 12 2016

KSZ035-130445-
DICKINSON-
1121 PM CDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DICKINSON COUNTY UNTIL
1145 PM CDT...

AT 1120 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTH OF ABILENE...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHAPMAN...ENTERPRISE AND WOODBINE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 286 AND 289.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3885 9731 3902 9697 3898 9696 3896 9696
      3881 9693 3876 9693 3875 9725
TIME...MOT...LOC 0420Z 250DEG 23KT 3882 9719
Special weather statement, Sep 12, 11:43 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1143 PM CDT MON SEP 12 2016

KSZ035>037-130515-
DICKINSON-MORRIS-GEARY-
1143 PM CDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS...
SOUTHWESTERN GEARY AND SOUTHEASTERN DICKINSON COUNTIES UNTIL 1215 AM
CDT...

AT 1143 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES WEST OF WOODBINE...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HERINGTON...ENTERPRISE...HOPE...WOODBINE AND LATIMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3868 9718 3888 9720 3897 9682 3869 9680
TIME...MOT...LOC 0443Z 257DEG 20KT 3882 9705
Special weather statement, Sep 13, 12:20 AM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1220 AM CDT TUE SEP 13 2016

KSZ035>037-130545-
DICKINSON-MORRIS-GEARY-
1220 AM CDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS...
SOUTHWESTERN GEARY AND SOUTHEASTERN DICKINSON COUNTIES UNTIL 1245 AM
CDT...

AT 1220 AM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS 4 MILES SOUTHWEST OF WOODBINE...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HERINGTON...WHITE CITY...HOPE...WOODBINE...PARKERVILLE AND LATIMER.

LAT...LON 3865 9708 3881 9716 3899 9676 3870 9662
TIME...MOT...LOC 0520Z 248DEG 16KT 3876 9704
Special weather statement, Sep 13, 12:43 AM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1243 AM CDT TUE SEP 13 2016

KSZ037-130615-
MORRIS-
1243 AM CDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORRIS COUNTY UNTIL 115
AM CDT...

AT 1242 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WHITE CITY...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE...WHITE CITY...DWIGHT...WILSEY...PARKERVILLE...
LATIMER AND COUNCIL GROVE LAKE.

LAT...LON 3883 9688 3887 9663 3887 9650 3883 9650
      3883 9646 3882 9639 3874 9639 3874 9638
      3864 9636 3862 9685
TIME...MOT...LOC 0542Z 264DEG 25KT 3876 9674
Special weather statement, Sep 13, 1:19 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
119 AM CDT TUE SEP 13 2016

KSZ037-130645-
MORRIS-
119 AM CDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORRIS COUNTY UNTIL 145
AM CDT...

AT 118 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHWEST OF WILSEY...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE...WILSEY...PARKERVILLE AND COUNCIL GROVE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING.

&&

LAT...LON 3857 9682 3875 9684 3881 9643 3857 9642
TIME...MOT...LOC 0618Z 266DEG 18KT 3867 9674
Special weather statement, Sep 13, 1:59 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
159 AM CDT TUE SEP 13 2016

KSZ037-130730-
MORRIS-
159 AM CDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS COUNTY UNTIL
230 AM CDT...

AT 158 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF COUNCIL GROVE...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE...DUNLAP AND COUNCIL GROVE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING.

&&

LAT...LON 3865 9667 3874 9639 3874 9635 3855 9635
      3853 9657
TIME...MOT...LOC 0658Z 257DEG 21KT 3859 9652

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 11:21 PM CDTSpecial Weather StatementTOPDickinson24 min
Sep 12, 11:43 PM CDTSpecial Weather StatementTOPDickinson32 min
Sep 13, 12:20 AM CDTSpecial Weather StatementTOPGeary25 min
Sep 13, 12:43 AM CDTSpecial Weather StatementTOPMorris32 min
Sep 13, 1:19 AM CDTSpecial Weather StatementTOPMorris26 min
Sep 13, 1:31 AM CDTAreal Flood AdvisoryTOPMorris3 hr
Sep 13, 1:59 AM CDTSpecial Weather StatementTOPMorris31 min
Sep 13, 2:48 AM CDTSpecial Weather StatementTOPLyon27 min
Sep 13, 3:30 AM CDTAreal Flood AdvisoryTOPMorris60 min
Sep 13, 4:23 AM CDTAreal Flood AdvisoryTOPLyon3 hr
Sep 13, 9:05 AM CDTAreal Flood AdvisoryTOPDouglas, Jackson, Jefferson, Shawnee3 hr
Sep 13, 10:02 AM CDTAreal Flood AdvisoryTOPPottawatomie, Riley3 hr
Sep 13, 11:38 AM CDTFlash Flood WarningTOPJefferson4 hr
Sep 13, 5:09 PM CDTFlash Flood WarningTOPBrown6 hr
Sep 13, 5:54 PM CDTSpecial Weather StatementTOPShawnee36 min
Sep 13, 6:50 PM CDTSpecial Weather StatementTOPDouglas40 min
Sep 13, 6:55 PM CDTSevere Thunderstorm WarningTOPDouglas, Shawnee17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.